Korean J Psychopharmacol.  2010 Jul;21(3):115-123.

Antidepressants Discontinuation Syndrome

Affiliations
  • 1Department of Psychiatry, College of Medicine, The Catholic University of Korea, Seoul, Korea. wmbahk@catholic.ac.kr

Abstract

Antidepressants discontinuation syndrome means a wide variety of somatic and psychological reactions due to stopping antidepressants after long term administration. The main features of antidepressants discontinuation syndrome are gastrointestinal complaints, dizziness, flu-like symptoms, sleep disorders, balance and sensory disorders, and affective symptoms. It has been postulated that multiple neuronal systems including the serotonin, norepinephrine, and cholinergic systems, and the possible interactions among them are likely to be engaged. They were reported with nearly all antidepressants but the symptoms are somewhat different among the antidepressant classes owing to the different mechanism of action and the pharmacologic properties such as half-life and active metabolite. The symptoms of discontinuation are usually mild and transient, but can range widely in severity. They commence within a few days of stopping medication or reducing the dosage rapidly, resolves spontaneously within 2 weeks. It is important to recognize the symptoms of discontinuation and distinguish them from relapse because misdiagnosis can lead to inappropriate treatment and adversely effect future antidepressant compliance.

Keyword

Antidepressants discontinuation syndrome; Antidepressants withdrawal syndrome

MeSH Terms

Affective Symptoms
Antidepressive Agents
Compliance
Diagnostic Errors
Dizziness
Half-Life
Neurons
Norepinephrine
Recurrence
Sensation Disorders
Serotonin
Sleep Wake Disorders
Antidepressive Agents
Norepinephrine
Serotonin
Full Text Links
  • KJP
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2023 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr